Citalopram increase how long 20 to 30

C

carolinen

Member
Joined
Aug 8, 2016
Messages
6
#1
My 16 yer old son was on 20mg of citalopram and responded really well, he was social and happy after 10 weeks on them. I cant remember when they started kicking in but it was a steady climb. Now he has been put up to 30 and after 2 horrendous weeks of side effects we are currently on week 4,5. he is not half as bright as he was before the increase. he had 4 great days last week but has had 3 bad days in a row where he is barely able to get out of bed. My question is how long should an increase take to take effect. Do we stick it out for longer or do we ask to get the meds reduced? Any help appreciated because I am getting really worried. He sees his therapist tomorrow and his doctor in a week.
 
Takana

Takana

Well-known member
Joined
Jun 15, 2016
Messages
199
Location
Takama-ga-hara
#2
hello carolinen,
I have been on citalopram before and found its best to take it slow when increasing the dose. personally if your son was making progress on 20mg then I would have stayed there for a little while longer. it also can depend on how to dose is spread, I was taking 10mg tablets 2-3 times a day so my body had time to adjust throughout the day as one tablet of 20 or 30mg would make my symptoms much worse. I would phone the doctor and tell them you want to reduce his meds as citalopram only takes a couple of weeks to leave the system, within a week he could be feeling much better for it.
 
C

carolinen

Member
Joined
Aug 8, 2016
Messages
6
#3
thanks how hard is it to reduce the dose? I presume they lower it by 5 then another 5 till he feels better. I keep reading that you should give it time. He chose to get it put up because he is 16 and a pill will fix everything. Will he get withdrawals by reducing the does? does it mean he restarts all over again with anoth 6 - 8 weeks till it kicks in again?
 
Takana

Takana

Well-known member
Joined
Jun 15, 2016
Messages
199
Location
Takama-ga-hara
#4
Hi there,
It's more than likely the doctor would take off 5mg rarther than jumping back to the beginning, that 5mg could make all the difference. Some people do experience withdraw symptoms from lowering the dose but they are mild compared to taking something that to strong for the body. After lowering the dose it usually takes about 4weeks to feel the difference (some even faster) but each week gets alittle easier. Yes he could stay on the higher dose and go through it but it may be wiser to take his time but really only he knows how it feels.
 
C

carolinen

Member
Joined
Aug 8, 2016
Messages
6
#5
Thanks it is very hard to watch as he had an adverse reaction to fluoxitine that made him suicidal. then citalopram 20 was working so well. He is struggling on the 30 with really low days where he stays in his room and watches endless movies. I think you are right that a drop of 5 would be a good start. My only concern is that when he went from 20 to 30 he rebooted. Had really bad depression for the first two weeks. Do you think a 5 drop will reboot him again or just it just tend to slowly change it? You have no idea how grateful i am for your help.
 
Takana

Takana

Well-known member
Joined
Jun 15, 2016
Messages
199
Location
Takama-ga-hara
#6
Hi carolinen,
I can imagine how hard it is for you to see you son in pain, its just has hard watching someone go though it as going through it yourself. Rebooting it would be hard to say but from personal experience I only got depression symptoms when increasing my dose but never when lowering, my doctor said because lowering takes less energy so it leaves more mental energy. Doing a 5mg drop will make him more balanced so should not reboot him, a natural tip is to use omega3 oil when lowering as it helps stablise the effects and encourages mental strength.
Your very welcome, remember anytime you need advice or just someone to talk to we're always here to help.
Namaste
 
C

carolinen

Member
Joined
Aug 8, 2016
Messages
6
#7
Thanks its so strange that at 20 he was doing so well and at 30 he is more depressed than ever. I think you are right that the dose is too high for him. We see the doctor on Monday so hopefully she will reduce it to 25. Weird question but he takes 30 which is a 20 pill and then half a 20 pill each day. How do they actually get you to take 25? is there a 25 pill or do you cut a 20 pill into quarters and take one each day with a full 20 or do you take a day of 30 then a day of 20?
 
Takana

Takana

Well-known member
Joined
Jun 15, 2016
Messages
199
Location
Takama-ga-hara
#8
There are 5mg citalopram pills which he would be able to have, thats what I used to increase dose slowly as my body is quite sensitive. Cutting pills is not a good idea as they can dissolve to early and cause different effects. Some people use 10mg in the morning and 15mg at night and find it suits them well but its just a matter of trying it out and see what suits him best.
 
C

carolinen

Member
Joined
Aug 8, 2016
Messages
6
#9
thanks in all my vast motherly reading I have only ever heard of people being unmotivated and tired on too high a dose but not down and depressed after a really good success on a lower dose. I am relieved to hear that he is likely on too high a dose. i'm just terrified that now he will not work on 25 or even the 20 that was amazing for him before but am I unnecessarily worrying ? surely if 20 worked before for him it will likely work again if they reduce it? or even 25.

I am never letting him drive an increase again when my instinct says it is a bad bad idea!
 
Takana

Takana

Well-known member
Joined
Jun 15, 2016
Messages
199
Location
Takama-ga-hara
#10
Ofcourse 20mg will work for him again and probably is his suited dose, I think that its best to stay on a dose that suits him for 5-6 months before moving up in higher doses because after that amount of time it has worked its way into the system and stablised. My local vicar takes citalopram on a low dose, only 10-15mg per day and she has been doing that for a few years now, if a lower dose suits your body and helps you live your day to day life then thats what I would do. She says that the citalopram is just a tool not a solution.
 
C

carolinen

Member
Joined
Aug 8, 2016
Messages
6
#11
How do you know the difference between a too high dose or it just taking time to kick in? I guess that is what the professionals are for and if he went down to 25 that would be the best of both worlds.
 
Takana

Takana

Well-known member
Joined
Jun 15, 2016
Messages
199
Location
Takama-ga-hara
#12
A dose thats too high will make you feel worse, will stop you living your day to day life and will make you exhausted.
A dose thats settling into your system could make you feel tired, dizzy, headaches but should not stop you from daily activities.
 

Similar threads